Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Albuquerque, NM

June 16, 2022Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 16, 2022, 6:15 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2022, 6:15 PM MDT (00:15 UTC)
Expired
Jun 16, 2022, 9:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Colfax County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
4554 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WGUS55 KABQ 170015
FFWABQ
NMC007-033-170315-
/O.NEW.KABQ.FF.W.0008.220617T0015Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
615 PM MDT Thu Jun 16 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Cooks Peak burn scar in...
  South Central Colfax County in northeastern New Mexico...
  North Central Mora County in northeastern New Mexico...

* Until 915 PM MDT.

* At 615 PM MDT, Doppler radar indicated thunderstorms producing 
  locally heavy rain over the Cooks Peak Burn Scar. Between 0.25 and 
  0.75 inches of rain are estimated to have already fallen. 
  Additional rainfall amounts of 0.25 to 0.75 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact Rivera Mesa into 
Sweetwater Creek. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Locally heavy rainfall in and around the Cooks Peak
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding and possible debris
           flows in and around the Cooks Peak Burn Scar.

* Some locations that will experience flash flooding include...
  Miami.
  State Route 569.

This includes the following highways...
	Interstate 25 between Mile Markers 403 and 411.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cooks Peak wildfire 
burn area.

To report flooding, contact the National Weather Service office at 
1.888.386.7637 when you can do so safely.

&&

LAT...LON 3636 10506 3637 10475 3632 10447 3627 10445
      3618 10485 3619 10508

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Shoemake
2 follow-up statements
447 
WGUS75 KABQ 170200
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
800 PM MDT Thu Jun 16 2022

NMC007-033-170315-
/O.CON.KABQ.FF.W.0008.000000T0000Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
800 PM MDT Thu Jun 16 2022

...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR REMAINS IN 
EFFECT UNTIL 915 PM MDT THIS EVENING FOR SOUTH CENTRAL COLFAX AND 
NORTH CENTRAL MORA COUNTIES...

At 800 PM MDT, Rainfall is starting to slowly decrease over the 
Cooks Peak Burn Scar, however between 0.5 and 1.25 inches of rain 
are estimated to have fallen. This heavy rainfall over the wildfire 
burn scar will keep the threat for continued runoff and flash 
flooding with possible debris flows.

HAZARD...Excessive rainfall over the Cooks Peak Burn Scar will
         impact Rivera Mesa into Sweetwater Creek.

SOURCE...Radar.

IMPACT...Life threatening flash flooding and potential debris
         flows in and around the Cooks Peak Burn Scar. Debris
         flows can include large masses of water and loose soil,
         ash, soot and burned wildfire debris.

Some locations that will experience flash flooding include...
  Miami.
  State Route 569.

This includes the following highways...
	Interstate 25 between Mile Markers 403 and 411.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Cooks Peak Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters, climb to safety.

To report flooding, contact the National Weather Service office in 
Albuquerque at 1.888.386.7637 when you can do so safely.

&&

LAT...LON 3636 10506 3637 10475 3632 10447 3627 10445
      3618 10485 3619 10508

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Shoemake
160 
WGUS75 KABQ 170308
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
908 PM MDT Thu Jun 16 2022

NMC007-033-170318-
/O.EXP.KABQ.FF.W.0008.000000T0000Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
908 PM MDT Thu Jun 16 2022

...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR WILL EXPIRE AT 
915 PM MDT THIS EVENING FOR SOUTH CENTRAL COLFAX AND NORTH CENTRAL 
MORA COUNTIES...

The heavy rain has mostly come to an end with a few thunderstorms 
staying west of the Cooks Peak wildfire burn scar. Runoff may 
continue through creeks and drainage areas, but flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

If you have observed any flooding, please contact the National 
Weather Service in Albuquerque at 1.888.386.7637.

LAT...LON 3636 10506 3637 10475 3632 10447 3627 10445
      3618 10485 3619 10508

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:58 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 16, 5:58 PM MDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
558 PM MDT Thu Jun 16 2022

.AVIATION...
00Z TAF CYCLE
VFR conditions are prevailing in most locations within northern and
central New Mexico this evening, however isolated to scattered
showers and thunderstorms are ongoing. Shower and storm activity is
primarily focused along the central mountain chain and will make its
way toward the Rio Grande valley and Continental Divide this evening.
Storms will not produce very much rain, but will have a much greater
tendency to create gusty downburst winds. Shower and storm activity
may survive into the early morning hours Friday across central to
western New Mexico. Look for breezy south southeast winds in most
locations Friday with a big increase in thunderstorm activity in
western areas of the state while the eastern plains remain more dry.
Storms on Friday will be more prone to heavy downpours reducing
ceilings and visibility along with the continued threat of gusty
outflow winds.

52

&&

.PREV DISCUSSION...319 PM MDT Thu Jun 16 2022...
.SYNOPSIS...
Daily rounds of showers and thunderstorms are expected in northern
and central New Mexico through the weekend and into next week as
monsoon season kicks off across the Desert Southwest. Activity will
favor western and central New Mexico this weekend, with the eastern
plains coming more into play next week. Temperatures will be below
normal across the central mountains and westward, and will trend near
average across the eastern plains.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Big changes in the weather are underway as low level moisture is
increasing across eastern NM, resulting in showers and a few
thunderstorms over and near the central mountain chain into the far
northeast. Showers and thunderstorms will expand late this afternoon
and evening in these areas, along with development in the southwest
and west central higher terrain this evening. Rain will continue
through much of the night, possibly lasting until 3am MDT. We do not
anticipate any soaking rain that could cause flash flooding, but
burn scars are another story and we need to keep a careful eye on
them. Friday will be more active with widespread showers and storms
over the west to central areas. Higher rain rates and rainfall could
impact the Black, Bear Trap, and Cerro Pelado burn scars. We will
likely need to issue flash flood watches at some point, but Friday
may not be necessary, thanks to storm motions of 20 to 25 knots or
higher. Again, this thinking will not work on recent burn scars.
Highs will not be as hot Friday thanks to the cloud cover.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Upper level high pressure centered over the central Great Plains
will allow for increasing moisture to traverse the Sonoran and
Chihuahuan Deserts this week, bringing an early start to this year's
monsoon. Activity this weekend will favor the western portion of the
state as the high stubbornly maintains its footing over KS and and
NE. Position of the upper level high will eventually drift east early
into next week, shifting the monsoonal plume over the western reaches
of the Chihuahuan Desert. This will allow for more favorable
development over the RGV and central mt chain on Monday and Tuesday.
The potent trough bearing down on the Great Basin will allow the
high to distort and elongate, bottlenecking the plume somewhat, but
an influx of monsoonal moisture is expected to continue through the
latter portion of the week. While the increase of rain chances
areawide are a welcome evolution for many, the pattern will bring a
risk of flash flooding -- some of which may be considerable -- as
well as the potential for debris flows to recent burn scars.

CHJ/12

&&

.FIRE WEATHER...
Monsoon moisture will result in a strong potential for heavy rain
and flash flooding through at least Tuesday of next week. Of course
the concern for flash flooding and debris flows will be greatest on
the recent burn scars.

Big changes are underway for New Mexico as low level moisture
finally is surging into eastern NM, resulting in showers and storms
forming over and east of the central mountain chain, as well as the
northeast. This trend will continue through this evening before
gradually diminishing overnight. The most widespread storms Friday
will be over the west and central areas where the plume of moisture
will be greatest, and storm motions will be south to north. Saturday
may be a bit of a down day in terms of coverage of storms. A storm
moving onto the west coast will bring added moisture from the south
to NM Sunday through Tuesday. Flash flooding potential may be
greatest on these days. High pressure to our east will try to move
back west toward NM by midweek. Even if it does, we will still have
showers and storms from residual moisture. Wednesday and Thursday,
and maybe beyond.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 16, 4:49 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT Thu Jun 16 2022

NMZ212-214-215-162315-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
449 PM MDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL, SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND
SOUTHWESTERN MORA COUNTIES THROUGH 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cowles, or 20 miles northeast of Santa Fe, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tererro, Cowles, Tierra Monte, Ledoux, Morphy Lake State Park,
Gascon, South Carmen, Rociada, Monte Aplanado, and the Hermits Peak
Calf Canyon Fire.

This includes the following highways...
 State Road 63 between Mile Markers 14 and 25.
 State Road 94 between Mile Markers 8 and 16.
 State Road 105 between Mile Markers 0 and 9.
 State Road 276 between Mile Markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3593 10527 3561 10556 3572 10580 3601 10581
      3602 10579 3602 10581 3606 10581
TIME...MOT...LOC 2247Z 189DEG 7KT 3580 10563

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

12
Special weather statement, Jun 16, 5:33 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
533 PM MDT Thu Jun 16 2022

NMZ212-214-215-217-170000-
Southern Sangre de Cristo Mountains-Espanola Valley-East Slopes
Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta Pass-
533 PM MDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL TAOS,
NORTHWESTERN SAN MIGUEL, SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA
FE AND SOUTHWESTERN MORA COUNTIES THROUGH 600 PM MDT...

At 532 PM MDT, trained weather spotters reported a strong
thunderstorm over Cowles, or 18 miles northeast of Santa Fe, moving
northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Trained spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mora, Cowles, Hyde Memorial State Park, Ledoux, Cleveland, Tererro,
Morphy Lake State Park, Truchas, Gascon and Holman.

This includes the following highways...
 State Road 63 between Mile Markers 14 and 25.
 State Road 94 between Mile Markers 14 and 18.
 State Road 105 between Mile Markers 4 and 9.
 State Road 121 near Mile Marker 0.
 State Road 276 between Mile Markers 0 and 5.
 State Road 283 near Mile Marker 13.
 State Road 434 between Mile Markers 0 and 2.
 State Road 518 between Mile Markers 29 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3604 10528 3565 10552 3570 10587 3586 10587
      3610 10588
TIME...MOT...LOC 2332Z 156DEG 9KT 3582 10569

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:22 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel5 hr
Jun 16, 6:33 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe5 hr
Jun 16, 7:29 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr
Jun 17, 1:03 PM MDTSpecial Weather StatementABQBernalillo27 min
Jun 17, 1:05 PM MDTSpecial Weather StatementABQSanta Fe25 min
Jun 17, 1:29 PM MDTSpecial Weather StatementABQTorrance31 min
Jun 17, 2:01 PM MDTSpecial Weather StatementABQTorrance29 min
Jun 17, 4:12 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jun 17, 4:15 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jun 17, 4:21 PM MDTSpecial Weather StatementABQBernalillo39 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.